# SDR FQAR20140402032

- Difficulty date: March 31, 2014
- Submitted: April 2, 2014
- Operation: General aviation
- Aircraft: N316PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496125
- Engine: Lyc O360A1H6
- System (JASC): 3260 · Landing Gear Position and Warning
- Part: Downlock Switch
- Part number: 89291003
- Condition: Separated
- Location: Mlg
- Part time: 2,250 hours
- Stage of operation: TX
- How discovered: C
- Nature of condition: P, L
- Precautionary procedure: O

## Discrepancy

DURING THE LANDING GEAR FUNCTIONAL TEST,  CALLED OUT IN THE PA-44 MM, MAINTENANCE DISCOVERED WHEN THE RT MAIN LANDING GEAR (RMLG) DOWNLOCK HOOK WAS UNSEATED, UNLOCKED, THE GEAR PUMP WOULD FAIL TO OPERATE.  THE TECHNICIANS VISUALLY INSPECTED THE RMLG DOWNLOCK SWITCH AND FOUND NO DEFECTS, BUT THE SWITCH REMAINED INOPERATIVE.  THE DOWNLOCK SWITCH WAS REPLACED.  THE FAULTY SWITCH WAS EXAMINED CLOSELY AFTER REMOVAL, AND THEN IT WAS DISCOVERED THAT ONE WIRE WAS BROKEN INSIDE THE INSULATION. THIS WAS ONLY REVEALED WHEN THE WIRE WAS SEPARATED FROM THE BUNDLE AND GENTLY TUGGED.  THE SWITCHES HAVE A WIRING HARNESS COVERED IN THICK SHRINK WRAP THAT ENCOURAGES THE WIRES TO FLEX IN ONE SMALL AREA NEAR THE SWITCH BODY. THE SHRINK WRAP AND SILICONE ON THE WIRES ALSO MAKE IT EXTREMELY DIFFICULT TO SEE ANY DAMAGE OR DEFECTS WITH THE WIRES, SO EVEN DILIGENT INSPECTION MAY NOT DETECT A BROKEN WIRE.
